Institutional members access full text with Ovid®

Share this article on:

Arthralgia During Aromatase Inhibitor Treatment in Early Breast Cancer Patients: Prevalence, Impact, and Recognition by Healthcare Providers

Boonstra, Amilie MSc; van Zadelhoff, Joost MD; Timmer-Bonte, Anja MD, PhD; Ottevanger, Petronella B. MD, PhD; Beurskens, Carien H. G. PhD; van Laarhoven, Hanneke W. M. MD, PhD

doi: 10.1097/NCC.0b013e31824a7e18
Articles

Background: Many breast cancer patients experience arthralgia symptoms during aromatase inhibitor (AI) treatment, which leads to poor compliance and a lower quality of life.

Objective: The research questions of this study were as follows: (1) What is the incidence of arthralgia during AI treatment in early breast cancer patients, (2) what is the impact of AI-associated arthralgia on hand function, daily activities, and AI adherence, and (3) does the healthcare provider recognize AI-associated arthralgia as relevant in clinical practice?

Methods: A total of 57 breast cancer patients of a University Breast Cancer Clinic participated in this study. Each patient completed a questionnaire, performed 2 function tests (goniometry of the wrist and a handgrip strength measurement), and consented to a review of the medical chart.

Results: Forty-two breast cancer patients (74%) reported symptoms of arthralgia. All patients with arthralgia symptoms experienced an impact on their daily activities, and 65% had a decrease in hand and finger function. Sixty-nine percent of all patients were fully adherent in their medicine treatment. In 26% of cases with arthralgia, the symptoms were not reported in the medical chart.

Conclusion: Given the large number of patients with AI-associated arthralgia and its impact on daily life and functioning, it is of great importance to improve the recognition and care of arthralgia symptoms during AI treatment.

Implications for Practice: Oncology nurses could play an important role in assessment of modifiable risk factors, providing lifestyle advice and support in coping.

Author Affiliations: Department of Medical Oncology (Mrs Boonstra andDrs Timmer-Bonte, Ottevanger, and van Laarhoven), Department of Rheumatology (Dr van Zadelhoff), and Department of Physiotherapy (Dr Beurskens), Radboud University, Nijmegen Medical Centre; and Department of Medical Oncology, Academic Medical Centre, University of Amsterdam (Dr van Laarhoven), the Netherlands.

The authors have no funding or conflicts of interest to disclose.

Correspondence: Hanneke W. M. van Laarhoven, MD, PhD, Department of Medical Oncology, Academic Medical Centre, University of Amsterdam, Amsterdam, Meibergdreef 9, the Netherlands (h.vanlaarhoven@amc.uva.nl).

Accepted for publication January 10, 2012.

© 2013 Lippincott Williams & Wilkins, Inc.